Casework, Social Workers

I’ll be carrying narcan; for the safety of others and myself.

 

 

Child welfare and social work cycles/changes throughout the years. I’ve seen many changes occur over the past 9 that I’ve worked with my agency. When I started my career, cocaine and poverty were the majority of the issues I dealt with on my cases. We had training on accessing resources. We had basic rehabilitation centers. Alcohol would be an issue on cases as well, and this seemed to go hand in hand with cocaine. I was able to work with clients and see changes, sobriety, and futures. The number of children in foster care was much lower, and removals of children were less. The largest risk factor to a caseworker entering homes was communicable diseases, and occasionally bringing home lice, roaches, or fleas.

Fast forward about four years and the rise in methamphetamine changed the way we approached homes. “Shake and Bake” meth labs became the norm and we took training on how to identify the mobile labs. Nursing homes, grocery stores, automobiles were in the news for catching on fire and exploding due to the shake and bake labs. I became an expert on the process of manufacturing meth and my nose was keen to identify if there was danger. I returned to the office on occasion with a headache, runny nose, and nausea. Soon, we learned that meth can be inhaled and could enter your system causing illness like the flu. Children were removed from homes with meth and drug tested. They were testing positive from the exposure to the fumes. We had never seen anything like this and it was terrifying. We had to learn to identify if children were exposed, change their clothing and clean them before bringing them to foster homes, and doctors were concerned about the health effects.

This was scary. We could get sick from these chemicals. The children WERE getting sick from these chemicals. This drug. Just when you think it couldn’t get worse….

My supervisor entered my office last week and asked if I was interested in Naloxone training. “What? Why?”, was my response. Then I answered my own question. Because the opiate epidemic has moved in to the danger zone that meth once did. Only this time it can be fatal.

Several weeks ago I wrote about a mother who overdosed. In that story, there is a part where the man that was in her home never called 911 and tried to revive her in the bathtub. Had naloxone been available, or the first responders arrived soon after she overdosed, she could potentially still be alive. Naloxone was very controversial for me when I first learned of it. When it became available to the public, I cringed. WHY? Why should we constantly “bring back” these overdose victims just to have it happen again? Don’t lie to yourself, many have thought this same thing.

Until the day I had to remove the baby boy from his home, where his mommy died. And she could have been revived if someone had Naloxone available right after her overdose; not six hours later. Soon after my blog was published, I learned that I have very close friends and family who have loved ones that were revived with naloxone. Mothers, fathers, sisters, children, etc. They are someones family. Many reached out to me to tell me they were lucky to have their loved one revived and saved.

Then, the headlines in my county began to read “Police officer given three doses of naloxone; revived from fentaynl overdose”. Wait, what? Police officers are using opiates now?

NO. They’re being exposed to it. Touching it. Breathing it. And it’s causing an overdose. The officer brushed a white powder off his uniform after performing a search of a car. And he overdosed.

“That could be me.” I thought to myself.

A few weeks ago, I was removing a child from a home with opiates all over the home. The police put on gloves and masks, and would not let me pack a bag for the baby until they checked it out. I’ve never had to think about touching the baby’s bag, and possibly overdosing on an opiate. But now I do.

A 15 month old child last week, overdosed in northwestern Ohio and had to be given three doses of naloxone. Allegedly, it’s because she picked up a baggie at the park, with residue possibly on the bag.

Social workers also run the risk of walking in to meet a family and a client overdosing. It happens EVERYWHERE.

So now, in my repertoire, I’ll be attending training soon on how to use and carry naloxone. And in my purse, my bag, my car, I’ll have the ability to save someones life.

I’m not sure I like where this world has gone, or how my job has cycled this time, but it’s reality.

 

1 thought on “I’ll be carrying narcan; for the safety of others and myself.”

  1. Hi Kerri, I’m the exec editor of a new woman-run magazine called The FIXX. I would love to run an interview with you on the work you’re doing in our upcoming issue. I haven’t been able to find a good way to contact you (eg an email) so I thought I’d leave a comment here. My contact info is below. Thank you so much!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s